Asymptotic Equivalence of Evolution Equations Governed by Cocoercive Operators and Their Forward Discretizations

  • Andrés Contreras
  • Juan PeypouquetEmail author


The purpose of this work is to study discrete approximations of evolution equations governed by cocoercive operators by means of Euler iterations, both in a finite and in an infinite time horizon. On the one hand, we give precise estimations for the distance between iterates of independently generated Euler sequences and use them to obtain bounds for the distance between the state, given by the continuous-time trajectory, and the discrete approximation obtained by the Euler iterations. On the other hand, we establish the asymptotic equivalence between the continuous- and discrete-time systems, under a sharp hypothesis on the step sizes, which can be removed for operators deriving from a potential. As a consequence, we are able to construct a family of smooth functions for which the trajectories/sequences generated by basic first-order methods converge weakly but not strongly, extending the counterexample of Baillon. Finally, we include a few guidelines to address the problem in smooth Banach spaces.


Asymptotic equivalence Cocoercive operators Euler iterations Gradient algorithm 

Mathematics Subject Classification

47H20 47J25 47J35 49M25 



Supported by Fondecyt Grant 1181179 and Basal Project CMM Universidad de Chile. Andrés Contreras was also supported by CONICYT-PCHA/Doctorado Nacional/2016-21160994.


  1. 1.
    Su, W., Boyd, S., Candès, E.J.: A differential equation for modeling Nesterov’s accelerated gradient method: theory and insights. Neural Inf. Process. Syst. 27, 2510–2518 (2014)zbMATHGoogle Scholar
  2. 2.
    Nesterov, Y.: A method of solving a convex programming problem with convergence rate O(1/k2). Sov. Math. Dokl. 27, 372–376 (1983)zbMATHGoogle Scholar
  3. 3.
    Polyak, B.T.: Introduction to Optimization. Optimization Software, New York (1987)zbMATHGoogle Scholar
  4. 4.
    Alvarez, F.: On the minimizing property of a second-order dissipative system in Hilbert spaces. SIAM J. Control Optim. 38(4), 1102–1119 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Yosida, K.: On the differentiability and the representation of one-parameter semi-group of linear operators. J. Math. Soc. Jpn. 1, 15–21 (1948)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hille, E.: On the generation of semi-groups and the theory of conjugate functions. Proc. Roy. Physiog. Soc. Lund 21(14), 13 (1952)MathSciNetGoogle Scholar
  7. 7.
    Pazy, A.: Semigroups of Linear Operators and Applications to Partial Differential Equations. Springer, Berlin (1983)CrossRefzbMATHGoogle Scholar
  8. 8.
    Kato, T.: Nonlinear semigroups and evolution equations. J. Math. Soc. Jpn. 19, 508–520 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Brézis, H., Pazy, A.: Accretive sets and differential equations in Banach spaces. Isr. J. Math. 8, 367–383 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Crandall, M.G., Liggett, T.M.: Generation of semigroups of nonlinear transformations on general Banach spaces. Am. J. Math. 93, 265–298 (1971)CrossRefzbMATHGoogle Scholar
  11. 11.
    Kobayashi, Y.: Difference aproximation of Cauchy problems for quasi-dissipative operators and generation of nonlinear semigroups. J. Math Soc. Jpn. 27, 640–665 (1975)CrossRefzbMATHGoogle Scholar
  12. 12.
    Passty, G.B.: Preservation of the asymptotic behavior of a nonlinear contraction semigroup by backward differencing. Houst. J. Math. 7, 103–110 (1981)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Miyadera, I., Kobayasi, K.: On the asymptotic behavior of almost-orbits of nonlinear contractions in Banach spaces. Nonlinear Anal. 6, 349–365 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Álvarez, F., Peypouquet, J.: Asymptotic equivalence and Kobayashi-type estimates for nonautonomous monotone operators in Banach spaces. Discrete Contin. Dyn. Syst. 25(4), 1109–1128 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Álvarez, F., Peypouquet, J.: Asymptotic almost-equivalence of Lipschitz evolution systems in Banach spaces. Nonlinear Anal. Theory Methods Appl. 73(9), 3018–3033 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Álvarez, F., Peypouquet, J.: A unified approach to the asymptotic almost-equivalence of evolution systems without Lipschitz conditions. Nonlinear Anal. Theory Methods Appl. 74(11), 3440–3444 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Martinet, B.: Regularisation, d’inéquations variationelles par approximations succesives. RAIRO, pp. 154–159 (1970)Google Scholar
  18. 18.
    Sugimoto, T., Koizumi, M.: On the asymptotic behaviour of a nonlinear contraction semigroup and the resolvente iteration. Proc. Jpn. Acad. Ser. A Math. Sci. 59(6), 238–240 (1983)CrossRefzbMATHGoogle Scholar
  19. 19.
    Güler, O.: On the convergence of the proximal point algorithm for convex optimization. SIAM J. Control Optim. 29, 403–419 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Kreulich, J.: Asymptotic equivalence of nonlinear evolution equations in Banach spaces. J. Evol. Equ. 14(4–5), 969–1000 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Bianchi, P., Hachem, W.: Dynamical behavior of a stochastic forward–backward algorithm using random monotone operators. J. Optim. Theory Appl. 171(1), 90–120 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Bianchi, P.: Ergodic convergence of a stochastic proximal point algorithm. SIAM J. Optim. 26(4), 2235–2260 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Bruck, R.E.: Asymptotic convergence of nonlinear contraction semigroup in Hilbert spaces. J. Funct. Anal. 8, 15–26 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Baillon, J.B.: Un exemple concernant le comportement asymptotique de la solution du problème \({du/dt}+{\partial }\varphi (u){\ni }0\). J. Funct. Anal 28, 369–376 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Rockafellar, R.T.: Monotone operators and the proximal point algorithm. SIAM J. Control Optim. 14, 877–898 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Brézis, H., Lions, P.L.: Produits infinis de résolvantes. Isr. J. Math. 29, 329–345 (1978)CrossRefzbMATHGoogle Scholar
  27. 27.
    Vigeral, G.: Evolution equations in discrete and continuous time for nonexpansive opreators in Banach spaces. ESAIM Control Optim. Calc. Var. 16, 809–832 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Benaïm, M., Hofbauer, J., Sorin, S.: Stochastic approximations and differential inclusions. SIAM J. Control Optim. 44, 328–348 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Peypouquet, J., Sorin, S.: Evolution equations for maximal monotone operators: asymptotic analysis in continuous and discrete time. J. Convex Anal. 17, 1113–1163 (2010)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Bauschke, H., Combettes, P.L.: Convex Analysis and Monotone Operator Theory in Hilbert Spaces, CMS Books in Mathematics. Springer, Berlin (2011)CrossRefzbMATHGoogle Scholar
  31. 31.
    Opial, Z.: Weak convergence of the sequence of successive approximations for nonexpansive mappings. Bull. Am. Math. Soc. 73, 591–597 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Cartan, H.: Cours de calcul différentiel. Hermann, Paris (1967)zbMATHGoogle Scholar
  33. 33.
    Baillon, J.B., Haddad, G.: Quelques propriétés des opérateurs angle-bornés et \(n\)-cycliquement monotones. Isr. J. Math. 26(2), 137–150 (1977)CrossRefzbMATHGoogle Scholar
  34. 34.
    Peypouquet, J.: Convex Optimization in Normed Spaces: Theory, Methods and Examples. Springer, Berlin (2015)CrossRefzbMATHGoogle Scholar
  35. 35.
    Brézis, H.: Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. North Holland Publishing Company, Amsterdam (1973)zbMATHGoogle Scholar
  36. 36.
    Baillon, J.B.: Comportement asymptotique des contractions et semi-groupes de contraction. Thèse, Université Paris 6 (1978)Google Scholar
  37. 37.
    Attouch, H., Baillon, J.B.: Weak versus strong convergence of a regularized Newton dynamic for maximal monotone operators. Vietnam J. Math. 46(1), 177–195 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Moreau, J.J.: Proprietés des applications “prox”. CRAS 256, 1069–1071 (1963)zbMATHGoogle Scholar
  39. 39.
    López, G., Martín-Márquez, V., Wang, F., Xu, H.K.: Forward-backward splitting methods for accretive operators in Banach spaces. Abstr. Appl. Anal. 25 (2012) Art. ID 109236.
  40. 40.
    Lindenstrauss, J., Tzafriri, L.: Classical Banach Spaces. II. Function Spaces, Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], Vol. 97. Springer, Berlin (1979)Google Scholar
  41. 41.
    Xu, H.K.: Inequalities in Banach spaces with applications. Nonlinear Anal. 16(12), 1127–1138 (1991)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Departamento de Ingeniería Matemática, FCFMUniversidad de ChileSantiagoChile
  2. 2.Departamento de Ingeniería Matemática and Centro de Modelamiento Matemático (CNRS UMI2807), FCFMUniversidad de ChileSantiagoChile

Personalised recommendations